Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 90, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 21, 2005, 2:16 PM EDT for Clarke County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2005, 2:16 PM EDT (18:16 UTC)
- Expired
- Jul 21, 2005, 2:53 PM EDT
- In force
- 37 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Clarke County, VA
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:40 AM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 21, 10:40 AM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1040 AM EDT THU JUL 21 2005 .SHORT TERM... MRNG CNVCTN IN THE UPR OHIO VLY DSPTG ATTM. LOOKING AT RNK/PBZ/IAD SNDGS...THE AMS W OF THE MTNS IS PARTICULARLY MORE UNSTBL THAN TO THE E. HWVR...A DEFINITE S/WV EXISTS IN THE WLY FLOW...AS CAN BE SEEN IN VAPOR IMAGERY. THE VAPOR LOOP ALSO DEPICTS YDAS DRY AMS BEING SHUNTED EWD. SO...AS VORT CROSSES CWFA TAFTN W/ TYPICAL MID SUMMER INSTBLTY...FEAR THERE WL BE A ROUND OF SHRA. MODIFIED TO 90/70...MEAN LYR B+ 1600-- AGN...NOT OUTRAGEOUS FOR JULY. IAD SNDG ALSO DRIER THAN PBZ OR RNK...ARND AN INCH VS 1.4-1.8. WL ADJUST POP STRUCTURE...INCRSG TO CHC IN THE W WHICH WL BE MOST UNSTBL AND HAS BEST MSTR. TEMPS LOOK GOOD...AND ONLY GOT A MINOR GRID TWEAKING... UNLIKELY TO SHOW IN TXT PRODUCTS. && .AVIATION... VFR CONDS PREVAIL ATTM. WL REVIEW 12Z GDNC AND ONGOING TRENDS BEFORE ADDRESSING AFTN/EVE TSRA RISK. && .PREV DISCUSSION... SHORT TERM (TODAY AND TONIGHT)... SURFACE ANALYSIS FROM 03Z SHOWS THE REMAINS OF THE COLD FRONT TO OUR SOUTH. A COUPLE WEAK SURFACE TROUGHS WERE NOTED...ONE EXTENDING FROM THE NORTHEAST COAST INTO CENTRAL PENNSYLVANIA AND ANOTHER RESULTING FROM THE MCS OVER INDIANA AND OHIO. BROAD AREA OF HIGH PRESSURE WAS CENTERED OVER THE SOUTHEAST. SURFACE OBSERVATIONS ACROSS THE FORECAST AREA SHOW TEMPERATURES IN THE 70S AND DEWPOINTS IN THE UPPER 60S AND LOWER 70S. FOR TODAY...MAIN CONCERN WILL BE THE IMPACT OF THE MCS TO THE NORTHWEST. AT MINIMUM...THIS FEATURE WILL THROUGH SOME CLOUDS INTO THE AREA LATE THIS MORNING INTO THE AFTERNOON. BUFKIT MODEL SOUNDINGS INDICATE INCREASING PRECIPITABLE WATER VALUES TO NEARLY 2 INCHES BY LATE THIS AFTERNOON. SOUNDINGS ALSO SHOW CAPES REACHING NEAR 100 J/KG. WITH REMNANTS OF MCS AS WELL AS LEE TROUGH EXPECTED TO DEVELOPING LATER THIS AFTERNOON...CANNOT RULE OUT ISOLATED SHOWERS AND THUNDERSTORMS. THEREFORE HAVE A BLANKET 20 POPS FOR THIS AFTERNOON INTO THIS EVENING. ALSO...MOST OF THE MOD GUIDANCE OVER THE PAST FEW DAYS HAS BEEN SEVERAL DEGREES TOO HIGH. WITH THAT AND AN INCREASE IN CLOUD COVER...WENT A FEW DEGREES COOLER WITH THE HIGH TEMPERATURES TODAY...ONLY REACHING NEAR 90 IN THE METRO AREAS. FOR TONIGHT...CLOUD COVER SHOULD HELP TEMPERATURES TO STAY IN THE 70S FOR THE EASTERN HALF OF THE FORECAST AREA. AVIATION... OTHER THAN A FEW AREAS OF PATCHY FOG THIS MORNING...CONDITIONS WILL REMAIN VFR THROUGH 24 HOURS. WITH COVERAGE UNCERTAIN FOR THIS AFTERNOON...WILL ONLY MENTION VICINITY SHOWERS AND THUNDERSTORMS AFTER 18Z FOR ALL TERMINALS. LONG TERM... MODEL OF CHOICE FOR THE MEDIUM TERM IS THE WED 12Z EURO...WHICH CONTINUES THE TREND OF MORE CONSERVATIVE PROGRESS WITH COLD FRONTAL PASSAGE LATE FRI. STILL...TEMPS AND DEWPTS SHOULD BE DOWN SAT AND SUN BEFORE REBOUNDING FOR THE EARLY WEEK. CHANCE OF THUNDERSTORMS FRI INTO FRI NIGHT WITH FRONTAL PASSAGE...THEN SHOULD BE DRY FOR THE WEEKEND. SAT NIGHT SHOULD BE PARTICULARLY REFRESHING GIVEN THE CALIBER OF THE PAST WEEK. STILL EXPECTED TO BE A HOT SUMMER RIDGE FOR EARLY NEXT WEEK AS 850MB TEMPS FORECAST TO BE AROUND 23C MON AND TUE. COULD HAVE A CHANCE OF BREAKING THE 95 DEGREE CEILING THAT HAS BEEN IN PLACE SINCE THE HOT SUMMER OF 2002. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && UPDATED SHORT TERM/AVIATION...HTS PREV DISCUSSION...ALLEN/STRONG
Hazardous weather outlook, Jul 21, 11:11 AM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1111 AM EDT THU JUL 21 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-220900- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1111 AM EDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT WEATHER WILL RETURN ON FRIDAY. THEN A BRIEF COOLDOWN FOR THE WEEKEND BEFORE TEMPERATURE AND HUMIDITY REBOUND FOR THE EARLY WEEK. HEAT ADVISORIES MAY BE NEEDED MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HTS
In the hours before
Special weather statement, Jul 21, 1:56 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 156 PM EDT THU JUL 21 2005 VAZ031-211830- CLARKE VA- 156 PM EDT THU JUL 21 2005 AT 155 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WINCHESTER...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL ENTER WESTERN CLARK COUNTY AROUND 210 PM AND WILL BE CAPABLE OF PRODUCING SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. ONE HALF DIAMETER HAIL HAS BEEN REPORTED WITH THIS STORM IN WINCHESTER. THE COMMUNITIES OF BERRYVILLE...BOYCE...MILLWOOD AND WHITE POST WILL BE AFFECTED BY THIS STORM THROUGH 230 PM EDT. SMZ
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:50 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 28 min |
| Jul 21, 4:08 PM EDT | Special Marine Warning | LWX | 97 min | |
| Jul 21, 4:29 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 23 min |
| Jul 21, 5:43 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 21, 6:23 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 21, 7:33 PM EDT | Special Marine Warning | LWX | 87 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.